Wyoming, 2024

Damaging Wind in Wyoming, July 28, 2024

July 28, 2024 · NWS CYS · 1 event in 1 county or zone

Showers and thunderstorms with gusty winds moved across portions of southeast Wyoming on the afternoon of the 28th with wind gusts around 65 mph reported along Interstate 80 near Elk Mountain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Showers and thunderstorms with gusty winds moved across portions of southeast Wyoming on the afternoon of the 28th with wind gusts around 65 mph reported along Interstate 80 near Elk Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 28, 1:55 PM MST, 1 hour 11 minutes earlier. Its key messages:

  • Isolated showers and thunderstorms will continue through early this evening. Strong/gusty winds to 50+ MPH will be the primary hazard.
  • Critical to near-critical fire weather conditions are expected over the next couple of days. Red Flag Warnings and Fire Weather Watches are in effect.
  • Mainly dry air aloft will move overhead for Tuesday through Thursday, limiting shower and thunderstorm chances and producing a mainly hot and dry workweek. Atmospheric moisture will increase slightly for Friday and Saturday, with a corresponding increase in late day shower and thunderstorm coverage.
Area forecast discussion, Jul 28, 1:55 PM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
255 PM MDT Sun Jul 28 2024

.KEY MESSAGES...

- Isolated showers and thunderstorms will continue through early
  this evening. Strong/gusty winds to 50+ MPH will be the
  primary hazard.

- Critical to near-critical fire weather conditions are expected
  over the next couple of days. Red Flag Warnings and Fire
  Weather Watches are in effect.

- Mainly dry air aloft will move overhead for Tuesday through
  Thursday, limiting shower and thunderstorm chances and
  producing a mainly hot and dry workweek. Atmospheric moisture
  will increase slightly for Friday and Saturday, with a
  corresponding increase in late day shower and thunderstorm
  coverage.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 253 PM MDT Sun Jul 28 2024

Latest GOES imagery shows shower and thunderstorm development across
the I-80 corridor from Sidney all the way west towards Rawlins. SPC
mesoanalysis shows minimal instability present with a few hundred
J/kg in place and high-based inverted-V soundings. This will lead to
the main hazard of gusty outflow winds, potentially up to 50 mph, in
the vicinity of any showers and storms through early this evening.
Observed dew points have been slightly higher than previously
forecast leading to current conditions across south-central WY
remaining above critical fire weather thresholds. However, drier air
is on the way behind storms currently across Sweetwater Co
associated with a passing shortwave. Therefore, could still see
critical fire weather conditions develop late this afternoon and
early this evening with gusty southwest winds and low RHs.

Dry southwest flow across the area Monday will lead to near-critical
fire weather conditions across southeast WY with gusty winds.
Forecast soundings show deep mixed layer with dry conditions through
much of the column. With 700mb temps climbing above 18C across much
of the CWA, expect hot afternoon temperatures in the upper 80s west
of the Laramie Range and 90s to the east with portions of the NE
panhandle pushing the triple digits. Latest NBM shows 50-70% chance
of exceeding 100F degrees near Chadron Monday afternoon. Due to hot,
dry, and windy conditions, Fire Weather Watches have been issued for
portions of south-central WY Monday afternoon. Monday night RHs look
to have fairly poor recoveries, potentially remaining below 30%,
that may require extension of headlines through the night. &&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 344 AM MDT Sun Jul 28 2024

Tuesday...Dry west southwest flow aloft continues, and with
minimal low and mid level moisture, no showers or thunderstorms
are expected. 700 mb temperatures near 19 Celsius will yield
maximum temperatures from the upper 80s west of I-25, to the mid
90s to near 104 degrees east of I-25.

Wednesday...Ridging aloft maintains itself over Colorado with dry
air remaining across our counties, and with warm temperatures aloft
continuing, no precipitation is expected. Maximum temperatures will
remain hot, though slightly cooler than Tuesday due to low level
winds turning north.

Thursday...August will begin with warmer maximum temperatures with
700 mb temperatures near 20 Celsius. Still no precipitation as the
airmass remains relatively dry with warm temperatures aloft
producing enough convective inhibition to limit precipitation
chances.

Friday...Despite ridging and warm temperatures continuing aloft,
with 700 mb temperatures near 18 Celsius, there may be enough of an
increase in mid level moisture to spark isolated late afternoon and
evening showers and thunderstorms south of a Laramie to Scottsbluff
line, though with dry low levels, precipitation will be minimal.

Saturday...Ridging aloft weakens somewhat, and with low and mid
level moisture increasing, and precipitable water values increasing
to the 0.5 to 1.4 range, we anticipate isolated to widely scattered
late day showers and thunderstorms, mainly south of a Rawlins to
Scottsbluff line.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1129 AM MDT Sun Jul 28 2024

Largely VFR conditions expected through the forecast period for
all terminals. Some changes to the aviation forecast, with the
HiRes model outputs picking up on some high based convection
within vicinity of the terminals during the afternoon hours.
Main threats include gusty/erratic winds in addition to a
lightning strike or two near stronger storms. For the most part,
kept convection as VCTS for the majority of terminals, outside
of KSNY where better atmospheric dynamics are present for
stronger cells to develop. Storms should begin to lessen
shortly before sunset.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Monday afternoon through Monday
     evening for WYZ418>421-423-425-427-432.
     Red Flag Warning until 8 PM MDT this evening for WYZ420-421-
     423-425-427>429.
NE...None.

&&

SHORT TERM...MB
LONG TERM...RUBIN
AVIATION...MRD
Hazardous weather outlook, Jul 28, 2:06 AM MST, 13 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
306 AM MDT Sun Jul 28 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-290915-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
306 AM MDT Sun Jul 28 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms are possible across southeast
Wyoming and the western Nebraska Panhandle from this afternoon
through early this evening. Widespread severe weather is not
expected. However, some storms may produce wind gusts up to 50
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 28, 1:49 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
249 PM MDT Sun Jul 28 2024

WYZ116>118-282130-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
249 PM MDT Sun Jul 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LARAMIE COUNTY
THROUGH 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm over
Federal, or 16 miles northwest of Cheyenne, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Happy Valley, Federal, Table Mountain Ranches, Rocking Star
Ranch, Silver Sage Estates, Laramie County Fairgrounds at Archer,
Cheyenne Regional Airport, Ranchettes, Warren AFB, Frontier Park,
Whitaker, North Cheyenne, Fox Farm-College, and Cheyenne Pass.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 10 and 29.
 Interstate 80 in Wyoming between mile markers 362 and 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 10521 4138 10520 4145 10448 4108 10462
TIME...MOT...LOC 2049Z 280DEG 28KT 4127 10506

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Natoli
Special weather statement, Jul 28, 2:01 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
301 PM MDT Sun Jul 28 2024

WYZ103>105-109-110-113-114-282200-
Shirley Basin WY-Upper North Platte River Basin WY-
North Snowy Range Foothills WY-North Laramie Range WY-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
Snowy Range WY-
301 PM MDT Sun Jul 28 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CARBON AND
NORTHWESTERN ALBANY COUNTIES THROUGH 400 PM MDT...

At 301 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Dome Rock to near Rawlins.
Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rawlins, Hanna, Sinclair, Medicine Bow, Elk Mountain, Lamont, Seminoe
Campground, Fort Steele Historic Site, Shirley Basin, Kortes Dam,
Rawlins Municipal Airport, Muddy Gap, Rim Lake, Seminoe State Park,
Miracle Mile, Seminoe Dam, Prior Flat Campground, Dugway Campground,
Separation Lake, and Dome Rock.

This includes Interstate 80 in Wyoming between mile markers 200 and
268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4243 10752 4243 10600 4154 10628 4167 10751
TIME...MOT...LOC 2101Z 276DEG 30KT 4239 10679 4177 10727

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Jul 28, 2:18 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
318 PM MDT Sun Jul 28 2024

NEZ020-054-WYZ118-119-282200-
Kimball NE-Banner NE-Central Laramie County WY-
East Laramie County WY-
318 PM MDT Sun Jul 28 2024

...GUSTY SHOWERS AND THUNDERSTORMS WILL IMPACT WESTERN KIMBALL...
SOUTHWESTERN BANNER... SOUTHERN GOSHEN AND EASTERN LARAMIE COUNTIES
THROUGH 400 PM MDT...

At 318 PM MDT, Doppler radar was tracking gusty showers and weak
thunderstorms near Gun Barrel, or 32 miles northeast of Cheyenne,
moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pine Bluffs, Burns, Albin, Bushnell, Egbert, Hillsdale, Pine Bluffs
Municipal Airport, Meriden Rest Area, Gun Barrel, Panorama Point, and
Carpenter.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 373 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4156 10444 4157 10405 4161 10405 4162 10378
      4100 10388 4100 10468
TIME...MOT...LOC 2118Z 260DEG 19KT 4142 10429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Natoli
Special weather statement, Jul 28, 2:43 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Sun Jul 28 2024

WYZ106>108-115>119-282230-
East Platte County WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
East Laramie County WY-
343 PM MDT Sun Jul 28 2024

...GUSTY THUNDERSTORMS WILL IMPACT EAST CENTRAL ALBANY...
SOUTHWESTERN GOSHEN...NORTHWESTERN LARAMIE AND SOUTHERN PLATTE
COUNTIES THROUGH 430 PM MDT...

At 342 PM MDT, Doppler radar was tracking gusty thunderstorms along
a line extending from near Bosler to 8 miles southwest of Chugwater.
Movement was northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph. Pea size hail is possible in
         Albany, northwest Laramie, and southwest Platte counties.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chugwater, Whitaker, Baldy Peak, Sybille Canyon, and Slater.

This includes Interstate 25 in Wyoming between mile markers 28 and
65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4181 10560 4190 10498 4174 10435 4126 10456
      4146 10510 4146 10572
TIME...MOT...LOC 2142Z 236DEG 20KT 4160 10559 4168 10494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Natoli

The radar

The Cheyenne radar (KCYS), 157 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
July 28, 3:06 PM MST
Where
Carbon County, 2.17 mi ESE of Walcott
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.750, -106.510

WYDOT mesonet station along Interstate 80 at Halleck Ridge (WY18) measured wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193067.